Nevada, 2023High Wind in Nevada, May 27, 2023
May 27, 2023 · NWS REV · 2 events in 2 counties and zones
An unsettled pattern established by a broad area of troughing over the western states that continued through the end of May. Upper level shortwaves provided sufficient forcing for generation on a near-daily basis of afternoon convection in the prevailing moist and unstable air-mass.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unsettled pattern established by a broad area of troughing over the western states that continued through the end of May. Upper level shortwaves provided sufficient forcing for generation on a near-daily basis of afternoon convection in the prevailing moist and unstable air-mass. A nearly zonal steering flow aloft led to faster moving and stronger storm cells that held the potential for outflow gusts to 50 mph, brief heavy rainfall, and small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 27, 11:06 AM PST, 1 hour 44 minutes earlier.
Area forecast discussion, May 27, 11:06 AM PST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1206 PM PDT Sat May 27 2023
.SYNOPSIS...
Daily showers and thunderstorms (30-60% chances) are forecast
through the holiday weekend and into next week. Stronger storms
may produce locally heavy rainfall, small hail, gusty outflow
winds, and frequent lightning. Snowmelt will keep streams
running cold and fast, with main flood concerns for the Walker
River.
&&
.DISCUSSION...
No significant changes to the ongoing forecast. Plan on daily
afternoon thunderstorms (30-60% chances) through the holiday and
into early next week as well as ongoing snow melt impacts.
Thunderstorm impacts each day will include: locally heavy
rainfall, small hail, gusty and erratic outflow winds, and
frequent lightning.
TODAY: A cut off low across the Pacific Northwest is punting a
shortwave across northern CA/NV this afternoon and evening and
triggering convective activity for areas along and north of
Interstate 80 today. Visible satellite imagery shows an expansive
area of cumulus buildups well underway with thunderstorm
initiation occurring across northern Lassen and northern Washoe
counties. Areas of showers and thunderstorms are already ongoing
across Lassen and Washoe counties with a west to east track.
Outdoor enthusiasts be aware of the rapidly changing conditions
and be prepared to shelter in a sturdy building or vehicle if
you hear thunder. Even small pea-sized hail is quite painful if
you get stuck outside in a storm!
REST OF THE HOLIDAY WEEKEND: The cut off low drops south along
the CA coast and meanders about CA from this weekend into midweek
next week. East surface winds combined with southerly steering
will result in directional shear across the Sierra and western
Nevada on Sunday. The combination of low to mid level shear,
surface instability, and upper level divergence may produce
stronger, longer-duration storms midday Sunday into the evening,
especially for storms that form along and south of Interstate 80.
As the low lingers offshore, thunderstorm potential will shift
slightly with the best potential (30-40% chances) along the
Sierra, northeast CA, and far western NV.
Generally with thunderstorms this weekend into early next week,
we could see localized heavy rainfall rates that may aggravate
flooding impacts in sensitive areas such as recent burn scars,
steep canyons, and along rivers and creeks already running fast
and high from spring snowmelt.
Plan on the unsettled pattern with above normal precipitation
chances (due to showers and thunderstorms) appears to linger on
with the West as we head into early June. No signals for building
high pressure ridge for the CA/NV region. -Edan
&&
.AVIATION...
A steady pattern of scattered afternoon showers and thunderstorms
will be possible through the weekend. There will be a 30-40% chance
for storms impacting KTRK-KTVL as well as KRNO-CXP-KMEV through
03z this evening. Storms may produce brief heavy rainfall, with
terrain obscuration, gusty and erratic outflow winds in excess of
40 kts, and small hail. More widespread shower and storms chances
will be possible Sunday afternoon (40-50% chance). Outside of
storms, conditions will be VFR with scattered to broken cumulus
decks. Periods of fog will be possible overnight at KTRK from
10-15z. Fuentes
&&
.HYDROLOGY...
No significant updates or changes in ongoing flood concerns.
Headwater flows have diminished a bit with cooler temperatures,
and crests are slowly migrating down mainstem rivers.
* WALKER: Prolonged minor to moderate flooding will continue
along the East Fork and main-stem of the Walker River. The
Walker River in the Mason Valley continues to trend slightly
downward. Very minimal decreases in flow are expected this
weekend, but it will depend on reservoir management adjustments
which are intended to maintain storage and to mitigate future,
and potentially, higher peaks.
* CARSON: Minor flood impacts may be a concern along the East and
West Forks of the Carson, but trends are down from earlier in
the week.
* MONO COUNTY: Keep a close eye on Mono county small streams
which have been running very high.
* THUNDERSTORMS: Thunderstorms will continue to be a wild card.
Unsettled, storm pattern continues for the weekend and into next
week. With saturated soils and elevated streamflows, additional
rain will result in rapid rises and enhanced flooding
potential. These storms will be most impactful along smaller
creeks and streams, but could also exacerbate problems along
mainstem rivers which are already flooding or are very close to
flood impact levels. Note: River forecasts are incapable of
incorporating these short duration high intensity rain events.
-Bardsley/Edan
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
In the hours before
Special weather statement, May 27, 12:00 PM PST, 50 minutes before
Special Weather Statement
National Weather Service Reno NV
100 PM PDT Sat May 27 2023
NVZ003>005-272100-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
100 PM PDT Sat May 27 2023
...Strong thunderstorms will impact Pyramid Lake through 200 PM
PDT...
At 1259 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms over Pyramid Lake, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could capsize small vessels on the lake. Minor
damage to outdoor objects is possible.
Locations impacted include...
Pyramid Lake, Sutcliffe, Nixon, The Needle Rocks and Tohakum Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3995 11968 4022 11981 4029 11948 3984 11936
3981 11949
TIME...MOT...LOC 1959Z 263DEG 25KT 4008 11958
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TFHigh Wind, Northern Washoe
- When
- May 27, 12:50 PM PST
- Where
- Northern Washoe forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.665, -119.664 (the zone’s center; the record gives no point)
A mesonet station (UP793) located 3.9 mi SW of Gerlach, NV, reported a thunderstorm peak wind gust of 58 mph.
High Wind, Western Nevada Basin and Range
- When
- May 27, 1:47 PM PST
- Where
- Western Nevada Basin and Range forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.927, -118.898 (the zone’s center; the record gives no point)
A mesonet station (MJBN2-MAJUBA) located 21.0 mi WNW of Imlay, NV, reported a thunderstorm peak wind gust of 71 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, May 27 to 29, 20232 deaths · 2 events
- Rip Current in Puerto Rico, May 27, 20231 death · 1 injured · 1 event
- Flash Flooding and Debris Flows in West Virginia, May 27 to 30, 2023$434,000 · 23 events
- Strong Wind in South Carolina, May 27, 2023$17,000 · 4 events
- Tornadoes and Hail in Wyoming, May 27, 20231.5 in hail · 13 events
- Hail in Wyoming, May 27, 20231.75 in hail · 9 events
- Flash Flood and Flood in Texas, May 27, 202363 kt wind · 5 events
- Tornado and Hail in Nebraska, May 27, 20231 in hail · 5 events
- Hail and Damaging Winds in Wyoming, May 27, 202353 kt wind · 4 events
- Tornado and Flash Flood in Texas, May 27, 20231 in hail · 4 events
- Hail in South Dakota, May 27, 20231.75 in hail · 3 events
- Hail in New Mexico, May 27, 20231.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102028, 1102027.